Kansas, 2004

Hail and Damaging Wind in Kansas, June 24, 2004

June 24, 2004 · NWS TOP · 4 events in 1 county or zone

3 hail, 1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before the first event at Jun 24, 2:55 PM CST, 3 hours 58 minutes earlier.

Area forecast discussion, Jun 24, 2:55 PM CST, 3 hours 58 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
355 PM CDT THU JUN 24 2004

.DISCUSSION...
POSITIVE TILT SHORTWAVE TROUGH MOVING SOUTHEASTWARD THROUGH MIDWEST
HAS ASSOCIATED SHALLOW COLD FRONT NOW MOVING THROUGH CWA.
PRECIP/SHOWERS HAVE BEEN BEHIND COLD FRONT OVER NEBRASKA WITH IS
TYPICAL WITH POSITIVE TILT TROUGHS.  NARROW BAND OF INSTABILITY
AHEAD OF FRONT AND SHOWERS/THUNDERSTORMS HAVE BEEN ATTEMPTING TO
DEVELOP WITH LITTLE SUCCESS SO FAR.  AS COLD FRONT CONTINUES TO
SURGE SOUTHWARD..BEST CHANCE FOR PRECIP TONIGHT WITH BE ELEVATED
NORTH OF FRONT...AND THEN LIKELY ONLY IN THE CHANCE CATEGORY.
PRECIP CHANCES WILL DECREASE AFTER MIDNIGHT AS UPPER SUPPORT
COMPLETELY EXITS AREA AND FRONT WELL INTO OKLAHOMA.

SHOULD STAY DRY AFTER THAT UNTIL LATE SATURDAY INTO SUNDAY WHEN NEXT
WAVE CROSSES CENTRAL PLAINS IN NWLY FLOW. BOTH GFS AND ETA AMAZINGLY
CONSISTENT WITH BRINGING SURFACE INVERTED TROUGH SLOWLY THROUGH
SATURDAY NIGHT INTO SUNDAY NIGHT WITH HEAVIEST PRECIP ONCE AGAIN
BEHIND TROUGH.

AFTER THAT...DIFFICULT TO GET TOO EXCITED ABOUT PRECIP CHANCES AS
CENTRAL PLAINS IN...OR JUST EAST OF UPPER RIDGE AXIS.  12Z GFS
ATTEMPTS TO BRING A VERY WEAK SHORTWAVE ACROSS RIDGE AXIS IN WEAK
FLOW...WEDNESDAY NIGHT AND TUESDAY...SO HAVE ADDED SLIGHT CHANCE
THAT TIME FRAME.

TEMPS BEHIND TODAYS FRONT QUITE COOL FOR TIME OF YEAR AND BUT SHOULD
NOT BREAK ANY RECORDS FOR THE 25TH.  TEMPS SHOULD CONTINUE BELOW
NORMAL THROUGH MONDAY WITH CLOUDS AND PRECIP CHANCES...THEN START
WARMING AGAIN MID WEEK AS UPPER RIDGE BUILDS.

&&

.TOP...WATCHES/WARNINGS/ADVISORIES...NONE.

&&

60
Hazardous weather outlook, Jun 24, 3:25 PM CST, 3 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
425 PM CDT THU JUN 24 2004

KSZ008>012-020>024-026-034>040-054>056-058-059-251000-
ANDERSON-BROWN-CLAY-CLOUD-COFFEY-DICKINSON-DOUGLAS-FRANKLIN-GEARY-
JACKSON-JEFFERSON-LYON-MARSHALL-MORRIS-NEMAHA-OSAGE-OTTAWA-
POTTAWATOMIE-REPUBLIC-RILEY-SHAWNEE-WABAUNSEE-WASHINGTON-
INCLUDING THE CITIES OF...ABILENE...CLAY CENTER...CONCORDIA...
EMPORIA...HIAWATHA...JUNCTION CITY...LAWRENCE...MANHATTAN...
MARYSVILLE...OTTAWA AND TOPEKA
425 PM CDT THU JUN 24 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL...NORTHEAST AND
EAST CENTRAL KANSAS.

.DAY ONE...TONIGHT

ISOLATED THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS EVENING INTO
TONIGHT.  A SLIGHT CHANCE CHANCE FOR LARGE HAIL EXISTS WITH ANY
STRONG STORMS THAT DEVELOP...BUT THE SEVERE WEATHER SHOULD BE
ISOLATED AT BEST.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

A CHANCE FOR THUNDERSTORMS WILL RETURN TO ALL THE AREA FROM SATURDAY
AFTERNOON THROUGH SUNDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS SHOULD NOT BE NEEDED TONIGHT.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE:
   HTTP://WWW.CRH.NOAA.GOV/TOP  (ALL LOWER CASE)

38

The radar

The Topeka radar (KTWX), 59 km away, was scanning. The volume nearest the first event began at 00:51 UTC.

Open the radar archive at this moment

Event by event

3 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Pottawatomie

When
June 24, 6:53 PM CST
Where
Pottawatomie County, Olsburg
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
39.433, -96.617

Hail, Pottawatomie

When
June 24, 6:57 PM CST
Where
Pottawatomie County, 1 mi NW of Olsburg
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
39.450, -96.633

Hail, Pottawatomie

When
June 24, 6:58 PM CST
Where
Pottawatomie County, Olsburg
Measured
1.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
39.433, -96.617

Thunderstorm Wind, Pottawatomie

When
June 24, 7:08 PM CST
Where
Pottawatomie County, 2 mi S of Olsburg
Measured
61 kt (70 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
39.400, -96.617

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2004Every state in 2004This day in weather historyWarnings in Kansas, June 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5404902, 5404903, 5404904, 5404905.